Translator Disclaimer
December 2011 Fleck's congruence, associated magic squares and a zeta identity
Matthew C. Lettington
Funct. Approx. Comment. Math. 45(2): 165-205 (December 2011). DOI: 10.7169/facm/1323705813


Let the \emph{Fleck numbers}, $C_n(t,q)$, be defined such that \[ C_n(t,q)=\sum_{k\equiv q (mod n)}(-1)^k\binom{t}{k}. \] For prime $p$, Fleck obtained the result $C_p(t,q)\equiv 0 (mod p^{{\left \lfloor (t-1)/(p-1)\right \rfloor}}} )$, where $\lfloor.\rfloor$ denotes the usual floor function. This congruence was extended 64 years later by Weisman, in 1977, to include the case $n=p^\alpha$. In this paper we show that the Fleck numbers occur naturally when one considers a symmetric $n\times n$ matrix, $M$, and its inverse under matrix multiplication. More specifically, we take $M$ to be a symmetrically constructed $n\times n$ associated magic square of odd order, and then consider the reduced coefficients of the linear expansions of the entries of $M^t$ with $t\in \mathbb{Z}$. We also show that for any odd integer, $n=2m+1$, $n\geq 3$, there exist geometric polynomials in $m$ that are linked to the Fleck numbers via matrix algebra and $p$-adic interaction. These polynomials generate numbers that obey a reciprocal type of congruence to the one discovered by Fleck. As a by-product of our investigations we observe a new identity between values of the Zeta functions at even integers. Namely \[ \zeta{(2j)}=(-1)^{j+1}\left (\frac{j\pi^{2j}}{(2j+1)!}+\sum_{k=1}^{j-1}\frac{(-1)^k\pi^{2j-2k}}{(2j-2k+1)!}\zeta{(2k)}\right ). \] We conclude with examples of combinatorial congruences, Vandermonde type determinants and Number Walls that further highlight the symmetric relations that exist between the Fleck numbers and the geometric polynomials.


Download Citation

Matthew C. Lettington. "Fleck's congruence, associated magic squares and a zeta identity." Funct. Approx. Comment. Math. 45 (2) 165 - 205, December 2011.


Published: December 2011
First available in Project Euclid: 12 December 2011

zbMATH: 1246.11043
MathSciNet: MR2895154
Digital Object Identifier: 10.7169/facm/1323705813

Primary: 05A10, 11B65
Secondary: 05A15, 05A19, 11C20, 11E95, 11S05

Rights: Copyright © 2011 Adam Mickiewicz University


Vol.45 • No. 2 • December 2011
Back to Top